Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 221, NWS St. Louis, MO

September 10, 2014Marion County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 10, 2014, 5:19 AM CDT for Marion County, Missouri; Adams County, Pike County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2014, 5:19 AM CDT (10:19 UTC)
Expired
Sep 10, 2014, 6:00 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:25 AM CDTTSTM WND DMG2 Sw Payson, ILAN APPARENT DOWNBURST DOWNED CORN AND BROKE SOME LARGE TREE LIMBS. THE CORN DAMAGE WAS INTIALLY ABOUT 50 YARDS WIDE AND SPREAD OUT TO 100 YARDS WIDE. THE PATH WAS ABOUT A HALF MILE IN LENGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KLSX 101019
SVRLSX
ILC001-149-MOC127-101100-
/O.NEW.KLSX.SV.W.0221.140910T1019Z-140910T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
519 AM CDT WED SEP 10 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN MARION COUNTY IN NORTHEAST MISSOURI...

* UNTIL 600 AM CDT

* AT 518 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALMYRA...
  AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HANNIBAL...FALL CREEK...PAYSON...BARRY...BEVERLY...MARBLEHEAD...
  SEEHORN...BURTON...HULL...ADAMS...PLAINVILLE...KINDERHOOK...
  RICHFIELD...LIBERTY...KINGSTON AND KELLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 9092 3968 9094 3969 9165 3986 9167
TIME...MOT...LOC 1020Z 267DEG 37KT 3981 9152

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

MILLER
2 follow-up statements
229 
WWUS53 KLSX 101031
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 AM CDT WED SEP 10 2014

ILC149-MOC127-101041-
/O.CAN.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
PIKE IL-MARION MO-
531 AM CDT WED SEP 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIKE COUNTY IN
WEST CENTRAL ILLINOIS...AND EASTERN MARION COUNTY IN NORTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
      3976 9094 3976 9136 3980 9137 3983 9141
      3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1031Z 267DEG 37KT 3982 9137

$$

ILC001-101100-
/O.CON.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
ADAMS IL-
531 AM CDT WED SEP 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ADAMS
COUNTY UNTIL 600 AM CDT...

AT 526 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALMYRA...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FALL CREEK...PAYSON...BEVERLY...BURTON...ADAMS...PLAINVILLE...
RICHFIELD...LIBERTY...KINGSTON AND KELLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
      3976 9094 3976 9136 3980 9137 3983 9141
      3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1031Z 267DEG 37KT 3982 9137

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

MILLER
176 
WWUS53 KLSX 101051
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT WED SEP 10 2014

ILC001-101101-
/O.EXP.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
ADAMS IL-
551 AM CDT WED SEP 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY WILL
EXPIRE AT 600 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
      3976 9094 3976 9136 3980 9137 3983 9141
      3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1051Z 267DEG 37KT 3983 9110

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:06 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 10, 4:06 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT Wed Sep 10 2014

.SHORT TERM: (Today and Tonight)
Issued at 327 AM CDT Wed Sep 10 2014

First concern for today is the ongoing heavy rain event across
northeast Missouri and west central Illinois, and how far this heavy
rain will spread to the southeast this morning.  Second short-term
concern is the probability for severe weather this afternoon into
this evening ahead of the cold front.  Latest radar imagery shows
the rain coming to an end behind an MCV over northeast Kansas, but
this still leaves several hours of moderate to heavy rainfall for
northeast Missouri and west central Illinois.  With rainfall rates
in excess of 1.5 inches per hour in some spots, think we will extend
the flash flood watch beyond 12Z this morning.  Expect the low level
jet induced heavy rain will taper off and end by late morning as the
850mb low moves northeast away from our area decreasing the pressure
gradient thereby weakening the low level jet.  Until then, would not
be surprised if some parts of the flash flood watch area receive an
additional 3 to 5 inches of rain on top of what has already fallen.

Conceptually, there should be some dry time (or at least some time
when the solid rain will diminish to just scattered or isolated
showers) across the area during the morning and early afternoon
between the low level jet induced precip and the storms which should
develop ahead of the front this afternoon.  Think there will also be
some sun poking through the clouds at some point during the late
morning or early afternoon.  Guidance indicates there will be
1500-2000 J/Kg MLCAPE by 18-21Z this afternoon ahead of the front
with 30-40kts of 0-6km shear.  The shear vector is closer to
parallel to the front so convection should quickly become linear
with the potential for bows and LEWPs.  Damaging winds will be the
primary threat as the warm cloud layer will be quite deep and
lapserates are not terribly steep.  Cold front will sweep southeast
and should be through the area by 06-09Z bringing and end to the
precip and ushering in cooler/drier air.

Carney

.LONG TERM:  (Thursday through Tuesday)
Issued at 404 AM CDT Wed Sep 10 2014

Remainder of the forecast will be much quieter.  Canadian high
pressure will drop into the Great Plains and Midwest behind the cold
front and dominate our weather for Thursday through at least
Sunday.  Guidance continues to advertise temperatures well below
normal associated with this high.  The cool-down continues to look
pretty dramatic with highs falling from the mid and upper 80s today
down to the 60s to near 70 through Saturday.  A shortwave will move
across the area late Friday into Friday night which should produce
some scattered showers across much of the area.  The weekend
continues to look dry, but another wave will dive southeast Sunday
night and bring the region another shot of precip late Sunday night
into Monday.

Carney

&&

.AVIATION:  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1125 PM CDT Tue Sep 9 2014

Complex of thunderstorms will continue to slowly sag south
overnight from northeast Missouri and west Central Illinois. MVFR
to IFR conditions are expected to dominate where it is raining.
The thunderstorms should weaken and dissipate after sunrise with
the atmosphere resetting for more thunderstorm development during
the afternoon, especially for the St. Louis Metro terminals. Cold
front will move through the area late in the day with wind
shifting to the northwest. The model guidance suggests very low
ceilings in the wake of the front, but confidence too low to
include at this time.

Specifics for KSTL:

Thunderstorms will slowly drift south overnight and arrive around
11Z at the terminal. After a period of MVFR/IFR conditions, the
thunderstorms should dissipate or move away from the terminal.
Atmosphere should reset ahead of the approaching cold front, with
more thunderstorms likely during the late afternoon. Wind will
shift to the northwest behind the front. Not confident in low
ceilings to include in terminal forecast at this time for tomorrow
night.

CVKING

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     88  57  69  55 / 100  60  10   5
Quincy          78  49  63  51 / 100  20  10  10
Columbia        84  54  70  51 /  90  30  10  10
Jefferson City  87  56  70  53 /  90  30  10   5
Salem           87  60  69  53 /  80  80  10   5
Farmington      88  60  71  53 /  80  80  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until Noon CDT today FOR Audrain MO-Knox MO-
     Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...FLASH FLOOD WATCH until Noon CDT today FOR Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 9, 4:11 PM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE... WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

HEAVY RAIN IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
ALONG AND NORTH OF A KIRKSVILLE...PITTSFIELD LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AND WEDNESDAY EVENING AHEAD OF A STRONG COLD FRONT.  SOME OF THE
STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TRUETT

In the hours before

Local storm report, Sep 10, 3:06 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          2 S ST. PETERS          38.75N  90.61W
09/09/2014                   ST. CHARLES        MO   EMERGENCY MNGR

            TREES UPROOTED AND SNAPPED ALONG A ROUGHLY TWO MILE
            PATH... HOUSE AND FENCE DAMAGE TO A RESIDENCE

&&

TES
Local storm report, Sep 10, 4:07 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       LEWISTOWN               40.08N  91.81W
09/10/2014  M7.10 INCH       LEWIS              MO   TRAINED SPOTTER

            4.70 INCHES BETWEEN MIDNIGHT AND 0330 LOCAL
            TIME...STILL RAINING

&&

MILLER
Local storm report, Sep 10, 4:17 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       7 N PARIS               39.58N  92.00W
09/10/2014  M6.48 INCH       MONROE             MO   MESONET

            DCP ON CROOKED CREEK ALONG HWY 15 NORTH OF
            PARIS...STILL RAINING

&&

MILLER
Local storm report, Sep 10, 4:52 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     FLASH FLOOD      HURDLAND                40.15N  92.30W
09/10/2014                   KNOX               MO   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER ON STREETS IN HURDLAND

&&

CARNEY
Local storm report, Sep 10, 4:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     FLASH FLOOD      EDINA                   40.17N  92.17W
09/10/2014                   KNOX               MO   TRAINED SPOTTER

            SPOTTER ESTIMATES AT LEAST 12 INCHES OF WATER ON
            STREETS ON THE SOUTH SIDE OF EDINA.
            ADDITIONALLY...PARKING LOT OF FARM STORE ON SOUTH SIDE
            OF EDINA FLOODED WITH AT LEAST 4 TO 6 INCHES OF WATER.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:42 PM CDTRiver Flood WarningLSXLewis5 days
Sep 9, 9:42 PM CDTRiver Flood WarningLSXLewis5 days
Sep 9, 11:10 PM CDTRiver Flood WarningLSXSaint Charles37 hr
Sep 9, 11:54 PM CDTFlash Flood WarningLSXKnox6 hr
Sep 10, 3:15 AM CDTFlash Flood WarningLSXLewis, Shelby6 hr
Sep 10, 8:09 AM CDTRiver Flood WarningLSXMarion4 days
Sep 10, 8:11 AM CDTRiver Flood WarningLSXMarion58 hr
Sep 10, 8:15 AM CDTRiver Flood WarningLSXLincoln48 hr
Sep 10, 8:59 AM CDTAreal Flood WarningLSXLewis, Marion, Ralls, Shelby9 hr
Sep 10, 12:25 PM CDTRiver Flood WarningLSXPike8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXLincoln8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXSaint Charles8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXMarion7 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXRalls6 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXPike8 days
Sep 10, 5:59 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby24 hr
Sep 9, 8:23 PM CDTRiver Flood WarningLSXBrown8 days
Sep 10, 5:01 AM CDTFlash Flood WarningLSXAdams6 hr
Sep 10, 11:00 AM CDTAreal Flood WarningLSXAdams7 hr
Sep 10, 6:54 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair, Washington51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.